Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes fever, severe abdominal cramps and diarrhoea?

Answered by
Dr.
Dr. Indranil Ghosh

Oncologist

Practicing since :2004

Answered : 1480 Questions

default
Posted on Wed, 4 Nov 2015 in Cancer
Question: About 6 weeks ago I went to the emergency room with fever, severe abdominal cramps, and bloody diarrhea. they gave me antibiotics and fluids and kept me overnight. Since then, I have had diarrhea at least once a week. No blood or fever, but I am not feeling the same. Neither the doctors or I had any idea what brought the original incident on. Maybe food poisoning. I am going to have a colonoscopy this week, but don't know what the next step is if they don't find anything. I was healthy up to this point. What could be the cause?
doctor
Answered by Dr. Indranil Ghosh 2 hours later
Brief Answer:
unlikely for food poisoning to last that long

Detailed Answer:
Hi
Thanks for your query.

The initial presentation fits very well with food poisoning. But that should subside in few days and not recur. Have we tested your stools comprehensively for any pathogens or occult blood.

Sometimes acute infection may cause secondary lactose intolerance. That also has to be ruled out. Is milk an offending agent in your case ?

Otherwise colonoscopy is definitely required to rule out any polyps or other lesions, inflammatory bowel disease, etc.

Hope this helps.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Indranil Ghosh 25 minutes later
I have been eating a lot of yogurt for the acidophilus. I have been eating yogurt every day and the diarrhea comes on only 1 to 2 times per week. Could it still be the culprit? I am not eating many other milk products.
doctor
Answered by Dr. Indranil Ghosh 11 minutes later
Brief Answer:
yogurt should not cause this

Detailed Answer:
Milk can be the culprit, not yogurt. As you are not taking milk much, it is probably not the problem here.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Indranil Ghosh 2 hours later
good information on what to rule out, but I still don't know what to do to get a diagnosis.
doctor
Answered by Dr. Indranil Ghosh 24 minutes later
Brief Answer:
Please refer below

Detailed Answer:
As already planned, colonoscopy and biopsy of any suspicious areas (or random biopsies if no suspicious areas), comprehensive stool examination including bacteria, ova, cysts, parasites, occult blood, clostridium difficile, stool pH and reducing substances should be enough to pinpoint a particular diagnosis.

It is very unlikely that all of these would be normal in a case of continuing diarrhea.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Procedures ,  

Recent questions on  Acidophilus

doctor1 MD

Hi, I am a 61 year old who recently saw my GYN, while there I told her I get a lot of yeast infections, I think because I am cortisone dependant, and antibiotics tend to give me yeast infections as well. I always was noticing an odor...she suggested a probiotic. I have been using a brand called Healthy Belly because it has Lactobacillus Acidophilus in it and states that inhibits the growth of candida. Well my health food store stopped selling it and recommended Florastor.....will this help with odor and yeast infections? Is there much of a difference

doctor1 MD

I was recently on a round of amoxocillin for a tonsillitis infection, when I also had a yeast infection present at the time of my visit. I was also prescribed diflucan, and took two during the course of the antibiotics (10 days) to clear the infection, and have been eating lots of yogurt and kefir everyday since. I ordered a swab test at the first visit which came back negative for candida, much to my confusion. However, after the two diflucan symptoms subsided. 3 weeks later the tonsillitis returned, along with a UTI. I was prescribed another round of amoxicillin, and I have been 5 days, or halfway through, my second round. About three days ago, two days in to the second round of antibiotics, I developed yet another yeast infection.. or so I thought. I have taken two diflucan, still taking kefir and yogurt, to no avail. I had noticed that the discharge had no yeasty odor, which is usually very obvious to me, yet the symptoms all pointed to the worst yeast infection I ve ever experienced. Tonight I tried a clotrimazole suppository from an OTC 7-day treatment pack, along with acidophilus supplements, and within an hour was experiencing an even more painful and itchy, almost burning reaction. Upon inspection, I noticed very severe swelling of the inner labia, and even a tiny bit of bleeding from the now completely raw, sore and swollen inner labia. It seems to be a reaction to the clotrimazole, which I plan to discontinue. I am curious about the possibility of a lactobacilli overgrowth, or cytotolytic infection, as a result of my overzealous consumption of probiotic foods. Even moreso, I am interested in finding a way to put this problem to rest! Any suggestions are welcome and appreciated.

doctor1 MD

9 year old son with stomach upset/pain for 5 days. He does not throw up, but feels like he might. No fever or other symptoms. It happened a month ago also. Is it a virus? Anything I can give him? He had one acidophilus yesterday. Didn't help. Any suggestions? Thanks

doctor1 MD

hi doc....i am 27yrs old i am getting a salted/bitter taste in my mouth, my stomach is stuffy and burning at times. i was told that is acid reflux.....i used omeprazole, nexium and other antacids, but nothing seems to be working. currently im using acidophilus with pectin and that dont seem to be working either. i jus what to know what is the possible cause of the symptoms and y aren't any of the antacids working.

doctor1 MD

My 68 year old sister recently told me she was suffering from Gerds. It has become so bad that she is on an inhaler. However when she was referred to the Gastro doc he told her there was nothing wrong with her intestine. She will go back to her GP...

doctor1 MD

I take a total of 3000 mg of Leviteracitam daily and want to know what I can do about the diaharia side effect? I tried Acidophilus to no avail.

doctor1 MD

I i am asking for this because i feel almost constantly unwell and my belly is extended to much for a little of eating food and i am having colon pain on the level of ovaries and don't go regular to the toilet with nr2